Next Article in Journal
MyChEMBL: A Virtual Platform for Distributing Cheminformatics Tools and Open Data
Next Article in Special Issue
The Radiation Environment of Exoplanet Atmospheres
Previous Article in Journal / Special Issue
The Detection and Characterization of Extrasolar Planets
Article Menu

Export Article

Open AccessArticle
Challenges 2014, 5(2), 324-333;

Towards a Mathematical Description of Biodiversity Evolution

AstroLab Laboratory, Instituto de Astronomia, Geofísica e Ciências Atmosféricas, Universidade de São Paulo, Rua do Matão, 1226 Cidade Universitária, São Paulo, SP 05579, Brazil
Received: 24 June 2014 / Revised: 21 August 2014 / Accepted: 12 September 2014 / Published: 23 September 2014
(This article belongs to the Special Issue Challenges in Astrobiology)
Full-Text   |   PDF [389 KB, uploaded 23 September 2014]   |  


We outline in this work a mathematical description of biodiversity evolution based on a second-order differential equation (also known as the “inertial/Galilean view”). After discussing the motivations and explicit forms of the simplest “forces”, we are lead to an equation analogue to a harmonic oscillator. The known solutions for the homogeneous problem are then tentatively related to the biodiversity curves of Sepkoski and Alroy et al., suggesting mostly an inertial behavior of the time evolution of the number of genera and a quadratic behavior in some long-term evolution after extinction events. We present the Green function for the dynamical system and apply it to the description of the recovery curve after the Permo-Triassic extinction, as recently analyzed by Burgess, Bowring and Shen. Even though the agreement is not satisfactory, we point out direct connections between observed drop times after massive extinctions and mathematical constants and discuss why the failure ensues, suggesting a more complex form of the second-order mathematical description. View Full-Text
Keywords: mathematical theory of biodiversity; extinctions; marine genera mathematical theory of biodiversity; extinctions; marine genera

Figure 1

This is an open access article distributed under the Creative Commons Attribution License (CC BY 3.0).

Share & Cite This Article

MDPI and ACS Style

Horvath, J.E. Towards a Mathematical Description of Biodiversity Evolution. Challenges 2014, 5, 324-333.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics



[Return to top]
Challenges EISSN 2078-1547 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top